Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 96, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Aug 9, 2013, 2:30 PM CDT for Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2013, 2:30 PM CDT (19:30 UTC)
- Expired
- Aug 9, 2013, 3:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 13 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1933 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:39 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 9, 12:39 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1239 PM CDT Fri Aug 9 2013 .UPDATE... ISSUED AT 1239 PM CDT FRI AUG 9 2013 The aviation section has been updated for the 18Z TAF issuance. && .SHORT TERM...(Today through Saturday night) ISSUED AT 324 AM CDT FRI AUG 9 2013 Convection early this morning focused across west KY. Heavy rain not a concern at this time with a ENE movement around 30 mph. Could see additional development with some new cells showing up over SEMO, out toward Greenville and Van Buren. Overall, will focus better PoPs near model projections of the H9/H8 frontal position, which works well for ongoing convection at the time of this writing. This will result in slightly higher PoPs south and lower PoPs north through the short term. Still not projecting major rain amounts. Spotty heavy amounts certainly possible. So far, the major widespread heavy rain concern has not materialized, save for a few locales in SEMO. Overall, it's been smaller scale, and was focused initially, again across SEMO days prior. This will continue to be the area to monitor (essentially the SW 1/2 or so of the CWFA). Temps will be tricky as usual given convective chances, variable cloud cover etc. Stayed close to existing numbers, and blended them with latest MOS, and model output average. .LONG TERM...(Sunday through Thursday) ISSUED AT 324 AM CDT FRI AUG 9 2013 As alluded to in the Thursday morning discussion, the beginning of the forecast period is punctuated with a broad upper ridge in the Southern Plains and Lower Mississippi valley and a faster zonal flow (in which the WFO PAH forecast area is included) across the northern 1/2 of the nation. At the surface, a mean frontal boundary continues across the Missouri Bootheel into West Kentucky. The numerical model guidance suggests that fast moving shortwaves will enhance convective potential during the day Sunday across the forecast area. The aforementioned pattern will continue to persist through Tuesday night. With the uncertainty associated with mesoscale convective impacts, it is difficult to highlight anyone area for excessive rainfall/thunderstorm activity. By Tuesday, the extension of the westerlies further south and the drier northeast flow pushing into the area will further dry out locations from north to south. With this change in flow and the introduction of lower thicknesses into the area, kept temperatures below normal for this time of year...mainly in the lower to middle 80s. && .AVIATION... ISSUED AT 1239 PM CDT FRI AUG 9 2013 Looks like the weak surface boundary is located from near KCGI to near KOWB. A band of showers and a few thunderstorms over southeast Missouri will impact KCGI for the next couple of hours. Did not go lower than MVFR levels, but it may briefly go lower in a heavy downpour. After 20Z, expect most of the convective activity to be east of KCGI. Thunderstorm development is likely along and south of the boundary, but not sure if coverage will be focused along it or in the clearer, warmer air just south over west Kentucky. Decided to play it optimistically and just go with a VCSH at KPAH and KOWB for the mid and late afternoon. An upper level disturbance over the panhandle regions of Kansas and Oklahoma will shear out/weaken as it moves eastward through our region late tonight and early Saturday. This should impact only the southern half of the area, so will keep MVFR conditions confined to KCGI and KPAH, but will run them from the pre-dawn hours through the end of the forecast. KOWB will be on the edge and may see lower conditions than forecast, but confidence is not high enough to go lower at this time. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...DRS AVIATION...DRS
Hazardous weather outlook, Aug 9, 3:26 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 326 AM CDT FRI AUG 9 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 326 AM CDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS REMAIN IN THE FORECAST TODAY AND TONIGHT WITH SLIGHTLY BETTER CHANCES OVER WEST KENTUCKY...SOUTHEAST MISSOURI AND FAR SOUTHERN ILLINOIS. LOCALLY HEAVY RAIN...GUSTY WINDS AND LIGHTNING WILL BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ON AND OFF CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH EARLY NEXT WEEK. AGAIN...LOCALLY HEAVY RAIN...GUSTY WINDS AND LIGHTNING WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAINFALL REPORTS ARE ENCOURAGED.
In the hours before
Special weather statement, Aug 9, 2:16 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 216 PM CDT FRI AUG 9 2013 ILZ088-089-092>094-KYZ004-005-092000- ALEXANDER IL-BALLARD KY-JOHNSON IL-MASSAC IL-MCCRACKEN KY-PULASKI IL-UNION IL- 216 PM CDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALEXANDER...EASTERN UNION...PULASKI...MASSAC AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS...AND NORTHERN BALLARD AND NORTHERN MCCRACKEN COUNTIES IN WESTERN KENTUCKY UNTIL 300 PM CDT... AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DONGOLA TO 5 MILES EAST OF TAMMS TO MOUNDS...AND MOVING EAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... VIENNA...KARNAK...NEW COLUMBIA...OLMSTED...CYPRESS...NEW GRAND CHAIN...BUNCOMBE...BELKNAP...JOPPA AND SIMPSON. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:00 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 30 min |
| Aug 9, 3:27 PM CDT | Tornado Warning | PAH | Crittenden, Livingston | 33 min |
| Aug 9, 4:00 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Lyon | 30 min |
| Aug 9, 4:08 PM CDT | Flash Flood Warning | PAH | Caldwell, Crittenden, Lyon | 2 hr |
| Aug 9, 5:20 PM CDT | Areal Flood Advisory | PAH | Muhlenberg | 115 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2013Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.